Oklahoma, 2023

Heat in Oklahoma, September 5, 2023

September 5, 2023 · NWS OUN · 15 events in 15 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 5th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 5:16 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 5, 5:16 AM CST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 AM CDT Tue Sep 5 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CDT Tue Sep 5 2023

Models show a shortwave moving across the northern/central Plains
today. This wave will push a frontal boundary into and across
portions of the area. The front is currently expected to move
into NW OK this morning with its position extending from southwest
into central OK by late afternoon. The front is expected to
continue to slowly sink further south tonight but eventually
stall. There is still some question on timing of front and where
it will eventually stall.

Some showers and maybe a few storms will affect portions of the fa
this morning due to a mid-level disturbance. Models then show some
showers/storms developing along the front later this afternoon into
tonight. Some of the storms late this afternoon and evening could
become strong to severe. Strong downburst winds will be the main
concern.

Some relief from the heat will be possible today behind the front in
at least NW parts of the fa where highs in the low to mid 90s will
be possible. Otherwise, upper 90s and triple digit temperatures are
expected across the area. With moisture increasing across the area
leading to higher humidity, heat index values of 105 to 110 will
also be possible today, especially across parts of southern OK and
western north TX. Heat advisory is in effect. The heat advisory may
need to be extended further north into central OK but there is a bit
more uncertainty due to clouds/rain and the timing of the front so
will hold off for now but will need to monitor obs and trends to see
if advisory needs to be extended.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 242 AM CDT Tue Sep 5 2023

The frontal boundary that moves into the area today is expected to
eventually stall Wednesday. Temperatures at or just above average
are expected north of the front while temperatures south of the
boundary will continue to be hotter with triple digit temperatures
and heat indices. The uncertainty of where the front stalls leads to
the uncertainty in the temperature forecast for Wednesday. There is
a low chance for some showers/storms to develop near the boundary
Wednesday afternoon.

Southerly winds and heat return to the entire area Thursday with
highs in the upper 90s and triple digits. Heat index values of 105
to 110 will also be possible, especially across portions of southern
OK and western north TX.

Models show another front moving across parts of the area although
there is some question in timing with some models showing the front
starting to move into the fa Thursday afternoon while others hold
off until Thursday night. Depending on when/where the front is,
elevated fire weather conditions will be possible again Thursday and
maybe Friday in parts of western OK and western north TX.

Models show a pattern shift continuing over the weekend into early
next week with the center of the upper high shifting west and NW/WNW
flow over the region. With the pattern shift, showers and
thunderstorms will become possible across at least parts of the area
over the weekend into next week. Temperatures will also be closer to
average over the weekend into early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Tue Sep 5 2023

A few showers remain across central OK early this morning, but
have not included them after 12Z since they should all but
dissipate shortly after issuance. Later this afternoon and
evening, however, additional thunderstorms will likely develop
along a cold front moving into the I-44 corridor. These will be
watched closely for tempo inclusions and some stronger wind gusts
could certainly accompany them. A wind shift from the north will
also accompany the cold front this evening for most of the
terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 100  69  91  70 /  30  30  10   0
Hobart OK        103  68  97  70 /  20  30   0   0
Wichita Falls TX 106  74 102  75 /  20  30  10  10
Gage OK           95  60  91  65 /   0   0   0   0
Ponca City OK     99  65  90  65 /  40  20   0  10
Durant OK        102  74 101  73 /  10  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 7 PM CDT this evening for
     OKZ032-037>048-050>052.

TX...Heat Advisory from noon today to 7 PM CDT this evening for
     TXZ085-086-088>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...03
Hazardous weather outlook, Sep 5, 2:11 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
311 AM CDT Tue Sep 5 2023

OKZ004>048-050>052-TXZ083>090-060815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
311 AM CDT Tue Sep 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and some thunderstorms will remain possible this morning
across portions of Oklahoma. Cloud to ground lightning will be the
main concern with this activity.

Additional showers and storms could develop late this afternoon
into tonight near a frontal boundary that will move across
portions of the area. Some of the storms late this afternoon and
evening could become strong to severe, mainly in parts of central
and southern Oklahoma and western north Texas. Strong downburst
wind gusts will be the main concern.

.Heat...
Heat indices of 105 to 110 will be possible this afternoon,
especially across southern Oklahoma and western north Texas. A
heat advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Heat...
Triple digit heat indices will be possible for the next few days,
especially across portions of southern OK and western north TX.

.Thunderstorms...
A few thunderstorms may develop Wednesday afternoon near a stalled
boundary in parts of southern Oklahoma and north Texas.

More widespread and higher chances for thunderstorms are expected
this weekend into early next week.

.Fire Weather...
Low humidities and southerly winds return to the area Thursday
which will combine with hot temperatures and dry fuels to lead to
elevated fire weather conditions in parts of western Oklahoma and
western north Texas. Elevated conditions may also be possible
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 5, 6:41 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Norman OK
741 AM CDT Tue Sep 5 2023

OKZ013-018>020-023>031-051345-
Logan OK-Oklahoma OK-Canadian OK-Pottawatomie OK-Cleveland OK-
McClain OK-Seminole OK-Lincoln OK-Noble OK-Payne OK-Grady OK-
Kingfisher OK-Caddo OK-
741 AM CDT Tue Sep 5 2023

...Gusty winds from decaying showers will impact portions of
southeastern Kingfisher, northern Grady, east central Caddo,
Oklahoma, Lincoln, Logan, Canadian, northwestern McClain,
northwestern Seminole, southeastern Noble, Cleveland, Payne and
northern Pottawatomie Counties through 845 AM CDT...

At 736 AM CDT, a broad area of light showers was moving over central
Oklahoma. Little rain is expected to reach the ground, but gusty
winds may reach the surface in localized areas.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oklahoma City, Norman, Edmond, Moore, Midwest City, Stillwater,
Shawnee, Del City, El Reno, Chickasha, Guthrie, Cushing, Newcastle,
Blanchard, Tecumseh, Chandler, Yukon, Bethany, Mustang, and Choctaw.

This includes the following highways...
 Interstate 35 between mile markers 101 and 174.
 Interstate 40 between mile markers 115 and 205.
 Interstate 44 between mile markers 72 and 182.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 9692 3625 9692 3625 9682 3616 9682
      3616 9662 3540 9662 3540 9660 3544 9657
      3542 9658 3540 9657 3536 9657 3510 9747
      3486 9803 3552 9815 3633 9705
TIME...MOT...LOC 1239Z 240DEG 49KT 3533 9769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat. Local standard time, as filed.

Heat, Bryan

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Canadian

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Carter

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Johnston

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Logan

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Love

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Heat, Marshall

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, Murray

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Noble

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Noble forecast zone
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
September 5, 11:00 AM CST to 6:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138830, 1138831, 1138832, 1138833, 1138835, 1138836, 1138837, 1138838, 1138839, 1138841, 1138842, 1138843, 1138844, 1138845, 1138847.